HYPOthyroidism.... hey you guys do you think??

Discussion in 'General Parenting' started by buddy, Dec 24, 2011.

  1. buddy

    buddy New Member

    The psychiatrist swears that the Lithium can't be causing such increased weight gain. Online search and folks here say different. I was just catching up on some threads from the last few days and janet discussed Cory and the lithium causing the thyroid issues. I know Q got his checked at the time of starting the Lithium. But nowit has been since mid Oct..... the weight gain, the tiredness that happens during school and he shuts down, he is walking around our house with a coat on and a hat too, begged me to turn on the fire but out house if a good temp. He has been saying those things about wanting to die and knowing how to end all of this etc.... he never had ongoing depression before. If not a direct side effect of the lithium, I wonder if we need to check his thyroid to see how it is being affected. He goes to all three docs jan 2 and jan 3 so I will ask pediatrician to check it because they do blood tests right there in the room with people who know him and have worked with him nicely for many years (since age 2). I will ask the other docs if they need anything checked so we can do it all at once. I know they want a vitamin D level again too so we can do it all at once.


    What other symptoms should I watch for?
     
  2. exhausted

    exhausted Active Member

    They found my daughters hypothyroidism on her 1st psychiatric hospital stay about 3.5 years ago. She was depressed (suicidal) had put on a bunch of weight (was eating a lot-so maybe this was a symptom), tired/mostly lacked endurance, couldn't focus. We were told all were caused from thyroid. Of course we later found out that the depression was more than the thyroid. Also her levels had been up and down-took about a year to regulate. She had been checked at pediatrician., but things were normal just a few months before the psychiatric hospital. stay.
     
  3. Bunny

    Bunny Guest

    Buddy, I was diagnosed with a hypoactive thyroid a few years ago and I had all of the same symptoms that Q has. Always cold, tired, moody. Well, I'm still moody, but that's because of everything else that goes on around here, but I digress. It might be worth it to get his thyroid checked out just to make sure that you have all of your bases covered.
     
  4. HaoZi

    HaoZi Guest

    I know from people that have been on lithium that it can cause hypothyroidism.
     
  5. slsh

    slsh member since 1999

    thank you developed a monster goiter on Lithium. He was in Residential Treatment Center (RTC) #1 and by the time I noticed it, he looked like he'd swallowed a beanbag. Hindsight being 20/20, it *really* irked me that thyroid functions weren't monitored routinely, since per his endocrinologist, lithium is well know to mess with- the thyroid. I can't say he really gained wt on the lithium, but he was already pretty chunky thanks to years of Risperdal. Fortunately (or not), lithium was not a helpful medication and between stopping it and putting thank you on Synthroid for a couple of years to suppress his thyroid function, the goiter completely disappeared.
     
  6. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Well being on synthroid hasnt helped make me any colder..lol. And me being hypothroid hasnt made me any colder either. Im always hot. Of course I will be 50 in a few days so Im a furnace but my feet are always cold. Cory doesnt take synthroid anymore.
     
  7. buddy

    buddy New Member

    I thought so. I remembered a few of you had mentioned it when I asked about Lithium and of course I had read it but I guess I didn't know what the effects would be, just that it could affect the thyroid. But for sure they did a thyroid screen to begin it and they also did an ekg. SO we have a baseline and I will just have them check to make sure.

    The other symptom I read was hoarse voice, and he has had that on and off and was even asking if his voice was changing, but it was not the pitch...it was just rough sounding.

    I know they will do other levels too so I will just gather up teh slips and have the pediatrician do it all in one poke.
     
  8. HaoZi

    HaoZi Guest

    There's so many possible causes on the voice issue, more so in winter, that I wouldn't throw that in the mix yet. If it turns out to be puberty or oncoming cold or some such psychiatrist will use that as justification that the rest is something else, too. Rough can be a puberty thing, I remember some of the boys sounding like that when their voices were changing.
     
  9. exhausted

    exhausted Active Member

    Hair loss is another symptom
     
  10. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    My son was on Lithium for three years and tested negative for hypothyroidism, but gained eighty pounds.
     
  11. buddy

    buddy New Member

    Was he only on the Lithium or were there other medications that caused it? Or was that the only change so you knew?
     
  12. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Lithium/Seroquel. That's all.
     
  13. buddy

    buddy New Member

    so does the seroquel have that as a side effect too or was he on that first and he didn't have that issue, then once Lithium started, it happened? Just wondering...it is amazing to me how many here have reported that with Lithium and the psychiatrists nurse says they dont see that in their clinic. that doesn't matter to me with Qanyway since I am used to his having all the weird things that are not supposed to happen. sigh.
     
  14. DammitJanet

    DammitJanet Well-Known Member Staff Member

    I think seroquel would cause weight gain more than lithium to be honest, especially on higher doses. My voice has gotten a whole lot hoarser because of the thyroid though and my hair got really thin before I went on the medicine. The problem with actually getting the testing done is some docs dont order the panel right and go with the simple test that just tests overall thyroid. They need to test t4 and t3 to get the real picture. If you are even slightly on the low side it can mean a ton. I cant handle even being slightly low. If I dont run a bit over normal I dont do well.
     
  15. HaoZi

    HaoZi Guest

    Seroquel is nasty about weight gain, that's my understanding.
     
Loading...